Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 31, 2016, 2:07 PM CDT for Pierce County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 2:07 PM CDT (19:07 UTC)
- Expired
- May 31, 2016, 2:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WWUS83 KMPX 311907
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT TUE MAY 31 2016
WIZ024-311930-
PIERCE-
207 PM CDT TUE MAY 31 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIERCE COUNTY...
AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRONTENAC STATE
PARK...OR 14 MILES EAST OF RED WING...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLUM CITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4454 9217 4454 9232 4456 9235 4478 9233
4476 9213 4458 9213
TIME...MOT...LOC 1907Z 193DEG 14KT 4457 9227
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 31, 1:15 PM CDT, 52 minutes earlier.
Area forecast discussion, May 31, 1:15 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 115 PM CDT TUE MAY 31 2016 .SHORT TERM...(Today and tonight) Issued at 330 AM CDT Tue May 31 2016 A band of showers and decaying thunderstorms across western Minnesota will continue tracking east this morning. Lightning activity has decreased significantly in the last couple hours with a stabilizing atmosphere. Still, a large area of moderate rain will make for a wet morning across the county warning area. The rain will likely break up across eastern Minnesota and western Wisconsin later this morning. Surface low pressure currently over southeastern North Dakota will lift north then retrograde westward along the Canadian border this afternoon. This will slow the cold front's eastward progression into Wisconsin, and as the atmosphere destabilizes again, a regeneration of showers and thunderstorms from south central Minnesota to western and northern Wisconsin is expected. The greatest chance will be east of a line from Fairmont, to Mankato, St Paul, and Mora. The main threat with these storms will be heavy rainfall from training cells and seasonably high pwats around an inch and a half. The activity will linger well into this evening across western Wisconsin while the dry slot brings clearing skies to the west. .LONG TERM...(Wednesday through Monday) Issued at 330 AM CDT Tue May 31 2016 Longer term issues are timing of frontal exit wednesday morning and wraparound shower potential over the northern cwa wednesday. then development of next trough Thursday night/Friday with cooling trend lingering into the weekend. Initially...deterministic runs suggest front will have exited the cwa by by 12z wednesday. Threat of instability showers under the upper low continues and will hold any pop mainly along and north of I-94. Cooler air drops into the area wednesday along with lower clouds. This is expected to limit overall warming during the day with highs struggling to warm through the 60s in the cloudier northern cwa. Clearing trend is expected Wednesday night with surface high spreading into the west. Winds should diminish and with cool overnight lows. Return flow and waa patten ahead of the nest trough will develop mid clouds and the threat of showers/thunder Thursday night. We confined the threat to mainly along and south of the MN river valley for now. Both the GFS and ECMWF drop the next trough into the region Friday and Friday night. Timing of trough brings the system into the cwa during the day Friday...during peak heating. Model instability increases modestly along with deep layer shear...so appears there will some threat of strong/severe storms Friday into Friday for the area. Following the front...the upper low develops over the great lakes region. The GFS has trended like an earlier ECMWF run...more amplified and slower moving the closed low east. Both suggest chance of showers/thunder both days as the system exits slowly to the east. The below normal temperature trend should linger into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 115 PM CDT Tue May 31 2016 At 1730z, the cold front extended from about Waseca to St. Paul, with thunderstorms rapidly developing along it from central IA into wrn WI. The field that looks to have the best shot at getting a TSRA is EAU, and here, with the HopWRF and HRRR showing a line of storms working through EAU around 22z, felt confident enough to go with a prevailing TSRA between 2130z and 2230z. For RNH/MSP any activity looks to be more scattered in nature at these locations, so maintained nothing more than VCTS. LAMP winds have not had enough of a west component to them behind the front, so followed the HRRR forecast with winds. Wednesday, sfc low over north central ND will continue to fill as it moves across the Canadian border. CU rule supports a BKN-OVC cu/sc field developing area wide Wednesday morning. As for chances that cloud field will be MVFR or VFR, MVFR is likely for AXN, possible for STC, and unlikely for everyone else. KMSP...The HRRR had been supporting storm development over the western Twin Cities, but with front already east of MSP, TSRA chances will be better east of the field. Still, expect some TSRA nearby for the first hour or two, so left the VCTS in. The HRRR has had a better handle on wind direction than the LAMP, so followed it for the wind forecast. Expect the cu field to rapidly develop after 13z Wednesday. Likely starting out near 3k ft, but quickly working toward 5k ft for the afternoon. /OUTLOOK FOR KMSP/ THU...VFR. Winds WNW 5-10 kts. FRI...VFR. TSRA likely with chc MVFR. Winds S 5-10 kts. SAT...MVFR likely. Chc -shra. Winds NW 10-15 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...DWE AVIATION...MPG
Hazardous weather outlook, May 31, 1:23 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 123 PM CDT TUE MAY 31 2016 MNZ078-085-093-WIZ015-016-024>028-011830- GOODHUE-STEELE-FREEBORN-BARRON-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 123 PM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTIUE TO DEVELOP THIS AFTERNOON. A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING WITH STRONG WIND GUSTS AND HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-023-011830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA- MARTIN-FARIBAULT-POLK-ST. CROIX- 123 PM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JRB
In the hours before
Special weather statement, May 31, 2:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT TUE MAY 31 2016
WIZ024-311930-
PIERCE-
207 PM CDT TUE MAY 31 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIERCE COUNTY...
AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRONTENAC STATE
PARK...OR 14 MILES EAST OF RED WING...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLUM CITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4454 9217 4454 9232 4456 9235 4478 9233
4476 9213 4458 9213
TIME...MOT...LOC 1907Z 193DEG 14KT 4457 9227
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:06 PM CDT | Special Weather Statement | MPX | Freeborn | 24 min |
| May 30, 8:54 PM CDT | Special Weather Statement | MPX | Chippewa | 36 min |
| May 30, 10:01 PM CDT | Special Weather Statement | MPX | Pope | 44 min |
| May 30, 10:35 PM CDT | Special Weather Statement | MPX | Stearns | 40 min |
| May 30, 11:03 PM CDT | Special Weather Statement | MPX | Todd | 42 min |
| May 30, 11:17 PM CDT | Special Weather Statement | MPX | Todd | 28 min |
| May 31, 1:46 AM CDT | Special Weather Statement | MPX | Chippewa, Swift | 44 min |
| May 31, 3:16 PM CDT | Special Weather Statement | MPX | Dunn | 44 min |
| May 31, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 48 min |
| May 31, 4:05 PM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 55 min |
| May 31, 4:20 PM CDT | Flash Flood Warning | MPX | Chippewa, Dunn, Eau Claire | 4 hr |
| May 31, 4:29 PM CDT | Special Weather Statement | MPX | Eau Claire | 31 min |
| May 31, 4:58 PM CDT | Special Weather Statement | MPX | Eau Claire | 62 min |
| May 31, 5:59 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 61 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.